Hail, Sedgwick
- When
- May 29, 10:55 AM CST
- Where
- Sedgwick County, 0.69 mi S of Andale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.790, -97.630
Report came in via Twitter.
A more isolated but potent storm system moved across central Kansas producing severe winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A more isolated but potent storm system moved across central Kansas producing severe winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 1:55 AM CST, 9 hours earlier.
Area Forecast Discussion National Weather Service Wichita KS 255 AM CDT SUN MAY 29 2016 .SHORT TERM...(Today through Tuesday night) Issued at 249 AM CDT Sun May 29 2016 Elevated showers and storms may develop this morning as a subtle area of H85 moisture transport noses into Southern Kansas ahead of a subtle shortwave trough approaching from the Southern Rockies. Confidence in timing/coverage remains fairly low and maintained low pops across much of the area through the day. Any activity developing over Central KS this afternoon/evening may spread eastward across South Central Kansas tonight although confidence in coverage remains fairly low. Another mild day is anticipated with highs in the low to mid 80s. Monday-Tuesday...We may see a break in the action on Monday although the airmass is progged to become quite unstable during the afternoon hours. The primary focus for storm development will be the dryline which is progged to remain well west of the area across the High Plains of Western Kansas. Due to weak cinh...we may still see a diurnally driven storm or two, so pops were trended down across the area. Better chances for deep moist convection may arrive across Central KS Monday night as the LLJ/H85 moisture transport ramps up once again. By late Tuesday...a shortwave trough moving over the Northern Plains will drive a cold front south bringing increasing chances for deep moist convection through Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 249 AM CDT Sun May 29 2016 A dry post-frontal regime will develop across the area on Wednesday and persist through the remainder of the period. Highs will remain below normal through the remainder of the work week with readings in the 70s. Another frontal passage is expected on the weekend which may bring a brief round of showers and storms but confidence in timing remains too low to mention at this time. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1125 PM CDT Sat May 28 2016 VFR conditions will prevail for all TAF sites across Central/South Central Kansas for the next 24hrs. Meanwhile some mid-level clouds will spread into South Central Kansas Sunday morning and early afternoon. Also could see a few showers/storms over South Central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 61 82 63 / 30 30 30 30 Hutchinson 80 60 81 62 / 30 30 30 30 Newton 81 61 81 62 / 30 30 30 30 ElDorado 82 63 81 63 / 30 30 30 30 Winfield-KWLD 82 63 81 64 / 40 30 30 30 Russell 80 57 81 60 / 30 30 30 50 Great Bend 82 58 81 61 / 30 30 30 40 Salina 82 59 83 62 / 30 30 30 40 McPherson 81 59 81 62 / 30 30 30 40 Coffeyville 84 64 82 64 / 30 30 30 30 Chanute 83 64 82 63 / 30 30 30 30 Iola 83 64 82 63 / 30 30 30 30 Parsons-KPPF 84 64 82 63 / 30 30 30 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT SUN MAY 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR DETAILS. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1152 AM CDT SUN MAY 29 2016 KSZ067-083-291715- SEDGWICK KS-RENO KS- 1152 AM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1215 PM CDT * AT 1147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER ANDALE...OR NEAR MOUNT HOPE... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COLWICH...HAVEN...MOUNT HOPE...ANDALE...BENTLEY AND CHENEY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3791 9781 3791 9744 3773 9755 3773 9778 TIME...MOT...LOC 1647Z 202DEG 13KT 3780 9766 HOWERTON
The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
18 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Report came in via Twitter.
Report came in via Twitter.
Reported at 21st street and Maize Road. The report came in via Twitter.
Report came in via Twitter.
Reported at Butler State Fishing Lake.
The report came in via social media. The hail lasted 10 to 15 minutes.
Fifty five mph winds were also reported.
Wind report was estimated.
Several low water crossings were reported flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640106, 640117, 640118, 640120, 640126, 640127, 640129, 640130, 640131, 640132, 640137, 640138, 640141, 640142, 640143, 640144, 640145, 640147, 640148, 640146, 640105.